Arizona, 2010

Flash Flood and Damaging Winds in Arizona, July 19 to 20, 2010

July 19 to 20, 2010 · NWS TWC · 8 events in 3 counties and zones

High pressure aloft was centered over central Arizona on July 19th. Numerous thunderstorms rotated around this upper high, and affected much of southeast Arizona during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure aloft was centered over central Arizona on July 19th. Numerous thunderstorms rotated around this upper high, and affected much of southeast Arizona during the afternoon and evening hours. Afternoon and early evening storms impacted mainly Cochise and Santa Cruz counties, with late evening and early morning storms impacting the Tucson metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, Jul 19, 2:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON JUL 19 2010

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW WILL
BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA.

&&

.DISCUSSION...PLENTY OF MOISTURE IN PLACE UNTIL FURTHER NOTICE. JUST
TRYING TO PICK OUT THE DETAILS FOR UP AND DOWN DAYS AT THIS POINT.
FOR TODAY IT LOOKS LIKE EARLIER THOUGHTS ARE WORKING OUT WITH THE
12Z NAM WOBBLING DOWN A REMNANT OF THE RECONSOLIDATING HIGH CENTER
TEMPORARILY DOWN OVER US THIS AFTERNOON. THIS HAS TENDED TO DELAY
DEVELOPMENT AND TAMP THINGS DOWN A TAD. MOUNTAIN DEVELOPMENT IS
FINALLY UNDERWAY IN EARNEST...BUT WE STILL MAY END UP STRUGGLING TO
DEVELOP WIDESPREAD VALLEY STORMS AS THEY TRY TO MOVE OFF.

OTHERWISE...HIGH SHIFTING EASTWARD WITH HEIGHTS FALLING THROUGH MOST
OF THE WEEK. GAINING A SOUTHERLY COMPONENT TO THE FLOW WITH THINGS
REMAINING PLENTY WET. SOME MID LEVEL COOLING AS THIS HAPPENS WILL
MAKE THE TEMPERATURE PROFILE EVEN LESS STABLE WITH LESS CONDITIONS
ON AFTERNOON CONVECTIVE DEVELOPMENT. MIDDLE TO SECOND HALF OF THE
WEEK LOOKS EVEN MORE SOLID FOR THUNDERSTORMS.

AFTER THAT...ONE DOESN'T WANT TO SEE THE HIGH CENTER WANDER TOO FAR
EAST...THAT TENDS TO REFOCUS THE H7 THETA-E RIDGE THROUGH NEW MEXICO
AND PUT US MORE ON THE PERIPHERY OF THE ACTION. WE SHALL SEE.

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING THIS AFTERNOON AND EVENING.
BASES AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
STRONG GUSTY AND ERRATIC OUTFLOW WINDS FROM SOME STORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW
WILL BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
SOUTHEAST ARIZONA THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 10:30 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1030 AM MST MON JUL 19 2010

AZZ019-029>035-201400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1030 AM MST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH A MOIST ATMOSPHERE REMAINS IN PLACE ACROSS SOUTHEAST ARIZONA
TODAY...THE MID TO UPPER-LEVEL HIGH CENTER TEMPORARILY TRACKS OVER
THE AREA BEFORE TAKING UP RESIDENCE OVER NORTHERN NEW MEXICO
TOMORROW. THIS WILL MAKE THE ATMOSPHERE SLIGHTLY MORE STABLE ALOFT
TODAY. ALTHOUGH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING...COVERAGE WILL BE DOWN FROM
THAT EXPERIENCED OVER THE PAST FEW DAYS.

HOWEVER...STORMS WILL STILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE
STRONGEST STORMS WILL APPROACH ONE INCH...WHICH CAN PRODUCE
LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL RESULT IN A THREAT OF STRONG THUNDERSTORM OUTFLOW
WINDS AND LOCALIZED HEAVY RAINFALL. EXPECT AN ELEVATED CHANCE OF
THUNDERSTORMS DURING THE SECOND HALF OF THE WORK-WEEK...AS THE UPPER
FLOW PATTERN BECOMES FAVORABLE FOR CONVECTIVE DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 19, 9:50 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 WNW DUNCAN            32.76N 109.14W
07/17/2010                   GREENLEE           AZ   EMERGENCY MNGR

            DELAYED REPORT FROM 7/17/10. SEVERAL TREES UPROOTED NEAR
            VILLAGE OF SHELDON. BACKYARD TRAMPOLINE BLOWN 100 YDS
            AWAY. MOBILE DOORS BLOWN INWARD. TIME APPROXIMATE.

&&

PYTLAK
Special weather statement, Jul 19, 2:45 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST MON JUL 19 2010

AZZ034-035-192230-
COCHISE COUNTY AZ-SANTA CRUZ COUNTY AZ-
245 PM MST MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ AND
EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 330 PM MST...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF NOGALES...WITH ANOTHER JUST
SOUTH OF PARKER CANYON LAKE...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LOCHIEL...KINO SPRINGS AND
PATAGONIA LAKE.

LAT...LON 3134 11090 3154 11086 3154 11047 3134 11038
TIME...MOT...LOC 2144Z 104DEG 9KT 3138 11065

MEYER

The radar

The Tucson radar (KEMX), 57 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
July 19, 3:00 PM MST to 4:00 PM MST
Where
Santa Cruz County, 0.07 mi ESE of Calabasas to 0.82 mi SW of Calabasas
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
31.480, -110.979

A severe thunderstorm microburst produced damaging winds in Rio Rico. A portion of a home's roof was blown off, and brought down a power line as it landed in Rio Rico Drive. Thunderstorm winds also blew down several dying trees between the Santa Cruz River bridge and the railroad tracks, and blew down a cyprus tree onto the roof of a home on East Rio Rico Drive. Winds were measured on a neighbor's anemometer at 75 mph.

Thunderstorm Wind, Cochise

When
July 19, 5:00 PM MST to 6:00 PM MST
Where
Cochise County, Bowie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.320, -109.480

The Willcox sheriff reported that thunderstorm winds blew down an outbuilding in Bowie.

Lightning, Pima

When
July 19, 5:30 PM MST
Where
Pima County, 1.64 mi NNW of Continental
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.873, -110.989

Lightning struck palm tree in the front yard of a home on Abrego Road, which spread to other nearby trees.

Thunderstorm Wind, Cochise

When
July 19, 5:30 PM MST to 6:00 PM MST
Where
Cochise County, 8.04 mi SSE of Dragoon to 5.12 mi WSW of Pearce
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.930, -109.960

A trained spotter reported wind damage to awnings of a residence near Dragoon. The Willcox sheriff reported a horse was killed near Cochise, after a downed power line electrocuted the animal.

Thunderstorm Wind, Cochise

When
July 19, 5:56 PM MST to 6:25 PM MST
Where
Cochise County, 4.22 mi NNE of Douglas to 4.91 mi W of Pirtleville
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
31.409, -109.533

The ASOS at the Bisbee-Douglas Airport measured a wind gust of 68 mph at 556 pm MST. Law enforcement reported that thunderstorm winds blew a roof off a residence on Double Adobe Road, approximately 7 miles west of the Bisbee-Douglas Airport. The Bisbee sheriff reported thunderstorm winds blew a roof completely off a large barn along Burnt Adobe Road, and snapped four power poles. A tree was uprooted and fell on a building at the Douglas Municipal Airport.

Flash Flood, Cochise

When
July 19, 6:00 PM MST to 8:00 PM MST
Where
Cochise County, 7 mi WNW of Douglas to 10 mi W of Dragoon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.389, -109.660

Thunderstorms produced heavy rainfall that resulted in flash flooding across portions of Cochise County. An automated rain gauge 3 miles southeast of Dragoon reported 2.6 inches of rain in less than 50 minutes. A vehicle stranded in Terry's Wash was pulled out of the wash by a trained spotter. Two people stranded in Prude Wash from their vehicle were assisted by the Cochise County sheriff. Prude Wash, which is normally dry, was running about 3 feet deep.

Thunderstorm Wind, Pima

When
July 19, 11:10 PM MST to July 20, 12:10 AM MST
Where
Pima County, 1.19 mi N of Casas Adobes to 0.18 mi SSE of South Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.337, -110.978

Thunderstorm downburst winds caused wind damage across portions of the Tucson metro area. Several trees and power lines were downed near the intersection of Ina and Oracle Roads, and the winds caused some minor roof damage in this area as well. Another power pole was downed near Ajo Way and 6th Avenue, and also near Glenn and Alvernon Way. Small trees were reported in the road near the intersection of Grant and Wilmot.

Lightning, Pima

When
July 20, 1:00 AM MST
Where
Pima County, 1.72 mi SSE of Casas Adobes
Property damage
$80,000
Reported by
Newspaper
Coordinates
32.296, -110.971

A lightning strike caused a house fire during the early morning hours of July 20th. The lightning strike likely occurred around 1 AM as storms impacted north Tucson, with the sparks smoldering in the roof's insulation until a neighbor noticed the fire spreading around 5 AM. The fire resulted in extension damage to the home before the fire was extinguished.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236005, 236002, 240414, 243593, 235089, 235078, 235073, 236003.